Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 229, NWS Midland/Odessa, TX

June 17, 2004Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2004, 8:32 PM CDT for Culberson County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 8:32 PM CDT (01:32 UTC)
Expired
Jun 17, 2004, 9:15 PM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Culberson County, TX

The radar

The Midland/Odessa radar (KMAF), 232 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 180132
SVRMAF
TXC109-180215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS

* UNTIL 915 PM CDT

* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  SOUTH OF BORACHO...OR 27 MILES EAST OF VAN HORN...MOVING EAST AT 5
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  KENT...AND INTERSTATE 10 FROM MILE MARKER 159 TO MILE MARKER 176.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3107 10456 3092 10449 3108 10417 3122 10428

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:38 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 17, 2:38 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT THU JUN 17 2004

.SHORT TERM...
LOW LEVEL MOISTURE ACROSS THE AREA IS NOT QUITE AS RICH AS YESTERDAY
AFTERNOON...BUT WITH DEWPOINTS IN THE MID 50S F ACROSS THE BIG BEND
AND DAVIS MOUNTAINS...THIS WILL BE SUFFICIENT FOR ANOTHER ROUND OF
AFTERNOON AND EVENING THUNDERSTORMS. MOST ACTIVITY WILL INITIATE
OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS AND BIG BEND
REGION...THEN MOVE NORTHEAST INTO THE UPPER TRANS PECOS...WESTERN
PERMIAN BASIN AND SOUTHEAST NEW MEXICO. 0-6KM WINDS WILL BE WEAK
OVER THE BIG BEND AND DUE TO YESTERDAY/S RAINFALL AND PWAT/S PROGGED
TO BE AROUND 1.25 INCHES THROUGH THIS EVENING...WE HAVE OPTED TO
MENTION HEAVY RAINFALL OVER THE DAVIS MOUNTAINS AND BIG BEND REGION.

.LONG TERM...
BROAD UPPER LVL RIDGE TO MAINTAIN A RATHER STATIC WX PATTERN THRU
SAT...W/TEMPS CONTINUING TO CLIMB TO AROUND THE CENTURY MARK EACH
DAY...AND DIURNAL/OROGRAPHIC CONVECTION EACH DAY.  WV IMAGERY SHOWS
AN UPPER LVL TROF OVER SASKATCHEWAN...AND THIS IS PROGGED TO SEND A
WEAK FRONT TOWARD THE FA FRI NIGHT/SAT MORNING.  HOWEVER...MODELS
STALL IT JUST NORTH OF THE AREA.  ON SUN...THE FIRST OF A COUPLE OF
PAC TROFS BREAKS DOWN THE RIDGE AND MOVES THRU W TX.  WHILE THE
ECMWF PORTRAYS THIS A LITTLE DEEPER AND SLOWER...BOTH IT AND THE GFS
ARE IN RELATIVELY GOOD AGREEMENT THAT FAR OUT OTHERWISE.
THUS...WILL EXPAND ISOLD CHANCES CONVECTION OUT OF THE MTNS SUN AND
ONTO THE PLAINS.  OTHERWISE...PRECIP GRIDS LOOK GOOD...W/BEST
CHANCES MON AS A DEEPER SECONDARY TROF FOLLOWS THE FIRST.  AFTER
MONDAY...MODELS BEGIN TO DIVERGE...BUT BOTH MAINTAIN A STATIONARY
TROF OVR SOCAL...SW FLOW ALOFT...AND PLENTY OF SHRTWVS MOVG THRU THE
FLOW.  STARTING SUN W/THE ARRIVAL OF THE FIRST TROF...AND A GOOD
FETCH OF SUBTROPICAL MSTR...TEMPS SHOULD MODERATE SOMEWHAT CLOSER TO
CLIMATOLOGY...I.E...A COOL MID 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             70 100  75  97 /  20   0  10  10
CARLSBAD NM               68 100  71  99 /  30  10  10  10
DRYDEN TX                 72  95  71  93 /  20  10  10  10
FORT STOCKTON TX          71  98  73  98 /  30  10  10  10
GUADALUPE PASS TX         67  96  70  95 /  10  10  10  10
HOBBS NM                  69  99  71  98 /  30  10  10  10
MARFA TX                  62  92  62  90 /  40  20  20  10
MIDLAND INTL AIRPORT TX   71 100  74  98 /  20  10  10  10
ODESSA TX                 71 101  75  99 /  20  10  10  10
WINK TX                   73 104  76 102 /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/44
Hazardous weather outlook, Jun 17, 3:00 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT THU JUN 17 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING ACROSS THE REGION. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED...A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. IN ADDITION...SLOW MOVING THUNDERSTORMS MAY PRODUCE
LOCALIZED FLOODING OF ARROYOS...CREEKS AND OTHER LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:38 PM CDTSevere Thunderstorm WarningMAFReeves67 min
Jun 18, 3:50 PM CDTSevere Thunderstorm WarningMAFReeves55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.